MAUDE Adverse Event Report: ASENSUS SURGICAL, INC. SENHANCE SURGICAL SYSTEM; X0007177, MONOPOLAR L-HOOK ELECTRODE, 5 MM X 310 MM

ASENSUS SURGICAL, INC. SENHANCE SURGICAL SYSTEM; X0007177, MONOPOLAR L-HOOK ELECTRODE, 5 MM X 310 MM
Model Number X0007177
Medical Device Problem Codes Break (1069); Material Fragmentation (1261); Naturally Worn (2988)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 11/05/2025
Type of Reportable Event Malfunction
Event or Problem Description
Date of incident: on (b)(6) 2025.Location: (b)(6).Device: monopolar l-hook instrument (x0007177).No injury occurred to a patient or user.During a pediatric surgical procedure involving a 15-year-old patient at (b)(6), where the senhance surgical system is installed, the 5 mm monopolar l-hook instrument broke at its distal part.This type of breakage is considered potentially critical because the distal portion of the instrument is responsible for transmitting electrical energy.Based on the only image of the damaged instrument, its condition had the potential to lead to unintended energy discharge or sparking.However, according to the report received, no energy dispersion and no tissue damage was observed or reported during the event.The risk of unintended energy transfer remains a possibility that requires verification through the ongoing investigation.The surgical team successfully and safely removed the broken instrument without leaving any fragments inside the patient, replaced it, and completed the procedure without delay or reported impact.No harm occurred and no energy dispersion was reported, however if this incident were to recur then the instrument breakage has the potential to cause tissue damage due to unintended energy transfer or sparking.
 
Additional Manufacturer Narrative
Following the notification of the monopolar l-hook instrument malfunction, the shipment of the faulty device was organized in order to commence the investigation as soon as possible.The instrument was subsequently sent to asensus surgical inc.(us headquarter) to be inspected by the sustaining team.Visual inspection confirmed the absence of a portion of the ceramic insulation near the tip and showed that the distal section of the ceramic was loose and able to slide along the inner shaft.Electrical conductivity was detected on the missing insulation part.Under normal conditions, the ceramic material serves as an insulator.However, as a portion of the ceramic was missing, the underlying metal electrode was exposed, confirming the possibility of burning or damage to any substrate coming into contact with it.The hook was noticed to be slightly bent.The deformation suggested that the hook may have been subjected to excessive force or improper handling.The bending could be a contributing factor to the ceramic breakage, as ceramic materials are brittle and prone to cracking when stressed.Concerning use life of the product, the customer estimated around 25 usages.Based on these findings, the evaluation identifies the most likely root cause as mechanical stress resulting from excessive force applied to the instrument tip, leading to ceramic fracture and exposure of the electrode.The observed tip deformation (bending) is consistent with the application of excessive force, and the brittle nature of ceramic components makes them susceptible to cracking under such stress.In conclusion, the root cause of the instrument malfunction was most likely caused by excessive force, as the tip was found to be bent.Subsequently, the bending of the tip could have been a factor in the ceramic breakage and deviation from its original design.
 
Event or Problem Description
Date of incident: (b)(6) 2025.Location: (b)(6).Device: monopolar l-hook instrument (x0007177).No injury occurred to a patient or user.During a pediatric surgical procedure involving a 15-year-old patient at (b)(6) hospital (b)(6), where the senhance surgical system is installed, the 5 mm monopolar l-hook instrument broke at its distal part.This type of breakage is considered potentially critical because the distal portion of the instrument is responsible for transmitting electrical energy.Based on the only image of the damaged instrument, its condition had the potential to lead to unintended energy discharge or sparking.However, according to the report received, no energy dispersion and no tissue damage was observed or reported during the event.The risk of unintended energy transfer remains a possibility that requires verification through the ongoing investigation.The surgical team successfully and safely removed the broken instrument without leaving any fragments inside the patient, replaced it, and completed the procedure without delay or reported impact.No harm occurred and no energy dispersion was reported, however if this incident were to recur then the instrument breakage has the potential to cause tissue damage due to unintended energy transfer or sparking.The intial mdr was submitted to the fda on 20-nov-2025.

Brand Name
SENHANCE SURGICAL SYSTEM
Common Device Name
X0007177, MONOPOLAR L-HOOK ELECTRODE, 5 MM X 310 MM
Manufacturer (Section D)
ASENSUS SURGICAL, INC.
1 tw alexander dr
suite 160
durham NC 27703 7035
Manufacturer (Section G)
ASENSUS SURGICAL ITALIA, S.R.L
viale dell'innovazione, 3
milan, lombardy 20126
IT   20126
Manufacturer Contact
casey hinckley
1 tw alexander dr
suite 160
durham, NC 27703-7035
9197658400
MDR Report Key23612530
Report Number3007593944-2025-00003
Device Sequence Number9711911
Product Code NAY
UDI-Device Identifier00815440021894
UDI-Public(01)00815440021894(11)220608(10)223110
Combination Product (Y/N)N
Initial Reporter CountryRO
PMA/510(K) Number
K171120
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Company Representative
Initial Reporter Occupation Non-Healthcare Professional
Type of Report Initial,Followup
Report Date (Section B) 12/30/2025
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model NumberX0007177
Device Lot Number223110
Was Device Available for Evaluation? Device Returned to Manufacturer
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 11/06/2025
Supplement Date Received by Manufacturer11/06/2025
Initial Report FDA Received Date11/20/2025
Supplement Report FDA Received Date12/30/2025
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured06/08/2022
Is the Device Labeled for Single Use? (Y/N) No
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Reuse
Patient Sequence Number1
Patient Age15 YR
Patient SexUnknown